Set Text Size: S   M   L
Dr. Jerilynn C. Prior, Scientific Director, Centre for Menstrual Cycle and Ovulation Research

Ask Jerilynn |

Why am I no longer interested?

Q: 
I've been with this thoughtful, loving and attractive guy for two years. We're both in our mid-thirties, have a healthy sporty lifestyle. We each have good jobs and have made a great home together. I've always felt we were quite good for each other, and easily shared lots of important things, especially in bed.

However, for some reason, I'm no longer interested in sex. For his sake I even sometimes fake it! Could it be related my increasingly bad cramps and heavier, longer flow? Or could it be because my doctor recently recommended and I started the Pill to treat my heavy flow? My guy and I were perfectly happy with condoms and spermicidal jelly before.

A: 
Thanks for your good question. I agree that it is rather puzzling.

Before I directly answer your question, let me talk in general about women's interest in sexual activity. Although our culture focuses a lot on sex, and it is no longer taboo for a woman to be interested in and even initiate intimacy, women's sexuality still differs substantially from men's. (To understand the cultural changes, it is interesting to know that the Victorians thought a woman was a whore if she showed the slightest sexual interest!) For men, sexual interest is "hard wired," tends to be an almost continuous pre-occupation, and woven into life's fabric. For women, feeling sexy has less to do with hormones and reflexes and more to do with relationship, and her whole personal environment. The strongest woman's sexual stimulant can't overcome lack of a basic emotional closeness with her partner, the risk of a relative overhearing or the threat that a child might intrude.

Another little known aspect of women's sexuality is that it may change, even during the premenopausal years. Sexual interest tends to peak in the teens and twenties and then appears to have a gradual decline. This may parallel a similar minor decrease in women's male hormone levels or androgen production (Zumoff 1995).

An aside--age-adjusted testosterone levels appear to be higher in women who smoke and those who are obese. Both cigarette use and obesity are related to lower sex hormone binding globulin (SHBG) levels and thus more free or active testosterone. After menopause, women's sexual interest is largely responsive, meaning that she is less likely to initiate intimacy but becomes interested when her partner shows affection.

Sexual interest for women is a complex mixture of our social and physical selves. However, the balance of hormones that relates to sexual interest in premenopausal women is not well described. Studies over several decades have indicated that during a normally ovulatory cycle women's natural sexual interest peaks just before ovulation (1;2). That is the time in the cycle when the mucus is most stretchy and abundant and when she is most fertile. That is also the time when the luteinizing hormone (LH) peak stimulates increased testosterone as well as estrogen production by the dominant follicle

 

Ovarian hormone graph

If women's interests peak just when they are most fertile, women's physiology also seems to ensure that men's interest is also increased at this optimal time. Recently an unusual study of ‘lap dancers' showed that the maximum tips given by men are to women who are in those crucial days before ovulation (3)! That suggests that men perceive some signal, probably subconscious, that makes them most interested at that particular time in the menstrual cycle. Other evidence suggests that the men-attracting substance women release is a pheromone, a small chemical acting through smell pathways, that increases men's sexual interest in women (4).

With that background, I am now ready to answer your question about decreased interest in sex and the potential reasons for this. First, it is likely that your interest is a little less just because you are no longer a teenager! More likely important, however, is a likely relationship with the heavy flow and increased cramps you recently started experiencing. And with this, I expect you are having disturbed sleep, and wanting to rest more than to engage in sex! It is likely that you have started to have disturbances in ovulation. The things that typically cause this are increased weight, social stress, or emotional distress.

If you started having cycles without release of an egg, estrogen levels would tend to be higher and progesterone levels would decrease and could become very low. Those hormonal changes increase both cramps and flow. During anovulatory cycles the usual midcycle peak of LH may be disrupted, estrogen levels commonly average normal or higher but without the clear midcycle estrogen peak. This decreases or eliminates the normal peak of androgens that occurs around the midcycle estrogen peak and could interfere with your normal cyclic sexual interest.

Now, how could the combined estrogen-progestin oral contraceptive be related to your decreased sexual interest? You are getting plenty of estrogen (usually four times higher in the so-called "low dose" Pill) and similar progestin levels as in the normal cycle although daily and not cyclic. In the lap dancer study mentioned earlier that showed maximal earnings just before the midcycle, the women who were using the Pill pulled the lowest tips (3). Because the higher estrogen levels of the Pill suppress the midcycle increase in androgens, they may also decrease cyclic sexual interest. But there is also another Pill-related reason for lower libido. The higher estrogen levels cause increased production of SHBG (mentioned earlier) that binds testosterone thus leaving less free testosterone to act in tissues. Current and past use of oral contraceptives are both associated with higher levels of SHBG compared with levels in those who have never used hormonal contraception (5). When SHBG levels are higher, and free testosterone levels are lower, women's sexual interest appears to be lower. In a placebo-controlled trial, the combined estrogen-progestin Pill, but not progestin-only oral contraceptive use, was associated with decreased libido (6).

Now back to your sexual interest. I'm concerned that you apparently have not discussed your decreased sexual interest with your partner. You need to! Such communication is essential to good intimacy. He may be concerned that you no longer care for him! It will take courage, but you must make time with him to discuss your concerns and the changes you've noticed. You can suggest he visit our website too: there is a lot of valuable information for both sexes, not just for women. Also, if you don't need it for contraception, I don't think the Pill is good treatment for your heavy flow and cramps. Although the Pill may slightly decrease heavy flow, there's not much evidence for that (7). The Pill does tend to decrease cramps (8) but most women are effectively treated by over-the-counter ibuprofen (read "Painful Periods" to be sure you're taking ibuprofen in the most effective way). Finally, the Pill is definitely contributing to your decreased libido. But so, too, are your recent ovulation disturbances and possibly higher estrogen levels that have caused your worsening cramps and heavier periods. As a suggestion to solve the decreased sexual interest, and the heavier flow problems, I'd ask your doctor for a prescription for cyclic progesterone therapy when you finish your current pill pack. That treatment will restore the normal estrogen-progesterone balance, won't interfere with your midcycle sexual interest and will decrease your heavy flow (9) and cramps.

I hope this information and that all-important discussion with your partner will restore satisfying intimacy.

All the best,

Jerilynn C. Prior, MD, FRCPC

 

Reference List

  1. HART RD. Monthly rhythm of libido in married women. Br Med J 1960; 5178:1023-1024.
  2. Morris NM, Udry JR, Khan-Dawood F, Dawood MY. Marital sex frequency and midcycle female testosterone. Arch Sex Behav 1987; 16(1):27-37.
  3. Miller G, Tybur JM, Jordan BD. Ovulatory cycle effects on tip earnings by lap dancers: economic evidence for human estrus? Evolution and Human Behavior 2007; 28:375-381.
  4. Cutler WB, Friedmann E, McCoy NL. Pheromonal influences on sociosexual behavior in men. Arch Sex Behav 1998; 27(1):1-13.
  5. Panzer C, Wise S, Fantini G et al. Impact of oral contraceptives on sex hormone-binding globulin and androgen levels: a retrospective study in women with sexual dysfunction. J Sex Med 2006; 3(1):104-113.
  6. Graham CA, Ramos R, Bancroft J, Maglaya C, Farley TM. The effects of steroidal contraceptives on the well-being and sexuality of women: a double-blind, placebo-controlled, two-centre study of combined and progestogen-only methods. Contraception 1995; 52(6):363-369.
  7. Iyer V, Farquhar C, Jepson R. Oral contraceptive pills for heavy menstrual bleeding. Most recent amendment April 2006. Cochrane Library, Oxford 1997; 2:1-11.
  8. Milsom I, Sundell G, Andersch B. The influence of different combined oral contraceptives on the prevalence and severity of dysmenorrhea. Contraception 1990; 42:497-506.
  9. Fraser IS. Treatment of ovulatory and anovulatory dysfunctional uterine bleeding with oral progestogens. Aust N Z J Obstet Gynaecol 1990; 30(4):353-356.

We Rely On Your Support

If you find these materials helpful, and if you are able, please consider making a donation to cover our costs and support the research and education objectives of the Centre for Menstrual Cycle and Ovulation Research. 

Donate now »